Alert archive / Maryland / Tornado Warnings in 2022

Tornado Warning 3, NWS Baltimore/Washington

March 31, 2022Carroll County, Maryland

NWS Baltimore/Washington issued this tornado warning at Mar 31, 2022, 7:13 PM EDT for Carroll County, Maryland. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2022, 7:13 PM EDT (23:13 UTC)
Expired
Mar 31, 2022, 7:25 PM EDT
In force
12 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Carroll County, MD

The radar

The Sterling radar (KLWX), 86 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 2:01 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
554 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WFUS51 KLWX 312313
TORLWX
MDC013-312345-
/O.NEW.KLWX.TO.W.0003.220331T2313Z-220331T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
713 PM EDT Thu Mar 31 2022

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  North central Carroll County in north central Maryland...

* Until 745 PM EDT.
    
* At 712 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Littlestown, or 7 miles north of Westminster,
  moving northeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Carroll County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3964 7708 3967 7711 3972 7708 3972 7692
TIME...MOT...LOC 2312Z 242DEG 28KT 3968 7705 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

LEE
1 follow-up statement
971 
WWUS51 KLWX 312325
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
725 PM EDT Thu Mar 31 2022

MDC013-312334-
/O.CAN.KLWX.TO.W.0003.000000T0000Z-220331T2345Z/
Carroll MD-
725 PM EDT Thu Mar 31 2022

...THE TORNADO WARNING FOR NORTH CENTRAL CARROLL COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
gusty winds are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Carroll County until 745 PM EDT.

LAT...LON 3964 7708 3967 7711 3972 7708 3972 7692
TIME...MOT...LOC 2322Z 242DEG 28KT 3973 7694 

$$

LEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:16 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 31, 3:16 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
316 PM EDT Thu Mar 31 2022

.SYNOPSIS...
A strong cold front will approach the area later today, then cross
the area tonight. High pressure will build in Friday into Saturday.
A cold front and wave of low pressure are expected to move over the
area Saturday night into Sunday. High pressure is expected to make
another brief return early next week before unsettled weather
returns by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The focus of the near term will be on the potential for severe
thunderstorms with the primary threat being damaging winds and
the potential for an isolated tornado along with large hail.
Cloudcover has eroded across portions of the Shenandoah Valley
towards teh Alleghenies, with temperatures and surface based
instability recovering. SFC CAPE values of 500-1000 J/kg are
observed on the SPC mesoanalysis page along with bulk shear of
40-60 kts. This coupled with 500 hPa height falls near 100 m
will result in the potential for severe thunderstorms, hence the
severe thunderstorm watch issued by SPC until 10 PM for all
of the CWA. There is the potential for cellular storms
ahead/along the cold front before they congeal into a linear
feature that may include the potential for mesovorticies along
the leading edge.

The LLJ will be pumping Gulf Moisture into the area at 55-70
kts at 850 mb and 40-60 kts at 925 mb. There is a signal amidst
the CAMs for convergence along the cold front as it slowls down
and storms train over the same location in the vicinity of
northeast Maryland. PWs are near record levels based on the 12Z
IAD RAOB, but still near 1.20 inches. Given the high FF
guidance for 1, 3, and 6 hours along with recent dry conditions
have decided not to do a Flood Watch. The potential for an
isolated hydro issue in your typical hydrophobic urbanized area
is non-zero.

Deepening surface cyclone over the western Great Lakes will
move into western Quebec by tonight. Showers will exit by 06Z
but upslope rain/snow showers will persist into Friday.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A broad yet deep upper level trough will pivot through the
region Friday into Friday afternoon. This will result in
unsettled conditions through the day with abundant cloudcover.
Upslope snow showers and squalls are likely, with a general
accumulation of 1-3" across the western facing slopes of the
Allegheny Front. The FROUDE number along with mesoscale/global
guidance suggests the potential for an isolated or scattered
showers east of the mountains. It will also be breezy/windy
with gusts 35-40 mph. Ridge axis at the sfc and aloft builds
over the area Fri night into Sat with tranquil conditions and
diminishing winds. A weak northern stream disturbance will move
across the area early on Sunday spreading more showers late
Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Isolated showers Sunday morning will be replaced by drier air and a
building area of high pressure Sunday afternoon through Tuesday.
Rain showers return to our western mountains and Shenandoah Valley
Tuesday night with a low pressure system arriving from the west. A
chance of rain showers linger Wednesday. As of now, models indicate
that the low pressure bringing rain showers Tuesday night into
Wednesday could slide along our southern border.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR cigs today through this evening along with showers and
thunderstorms mainly in the 20Z-02Z time frame. Gradient winds
up to around 45-50kt are expected this afternoon through early
evening, but deeper showers or thunderstorms may be able to
produce damaging wind gusts in excess of 50 kt. Showers end by
02Z tonight, then breezy conditions persist into Fri with gusts
25-30kt.

VFR conditions through Monday night. Winds northwest 10 to 15 knots
gusts up to 20 knots Sunday and Sunday night. Winds becoming
southwest 5 to 10 knots Monday and Monday night.

&&

.MARINE...
Gale conditions this afternoon through this evening with gusts
to around 35-45 kt expected. Showers and thunderstorms may be
capable of producing stronger winds over 50 kt which may require
SMWs. Winds diminish overnight but SCA conditions will persist
through the day Fri.

VFR conditions through Monday night. Winds northwest 10 to 15 knots
gusts up to 20 knots Sunday and Sunday night. Winds becoming
southwest 5 to 10 knots Monday and Monday night.

&&

.TIDES/COASTAL FLOODING...
Water levels will continue to rise in response to strengthening
srly flow. Minor coastal flooding is likely at multiple
locations into the evening and overnight before the winds turn
westerly and anomalies slowly decrease.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 8 PM EDT this evening for DCZ001.
MD...Wind Advisory until 8 PM EDT this evening for MDZ003>006-008-
     011-013-014-016>018-503>508.
     Coastal Flood Advisory until 11 PM EDT this evening for MDZ014.
VA...Wind Advisory until 8 PM EDT this evening for VAZ028-030-031-
     038>040-050>057-501-502-505>507.
WV...Wind Advisory until 8 PM EDT this evening for WVZ052-053.
MARINE...Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Friday for ANZ530>532-538>540.
     Gale Warning until 11 PM EDT this evening for ANZ530>543.
     Gale Warning from 8 AM to 6 PM EDT Friday for ANZ530>532-
     538>540.
     Small Craft Advisory from 11 PM this evening to 6 PM EDT
     Friday for ANZ533>537-541>543.

&&

SYNOPSIS...DHOF/CPB
NEAR TERM...CPB
SHORT TERM...CPB
LONG TERM...KLW
AVIATION...KLW/CPB
MARINE...CPB
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Mar 31, 3:57 PM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
357 PM EDT Thu Mar 31 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-012000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
357 PM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for the
Maryland portion of the Chesapeake Bay, Tidal Potomac River, and
I-95 corridor through central Maryland, northern Virginia, and
District of Columbia.

A Wind Advisory is in effect for portions of north-central
Maryland, northern and central Virginia, and the eastern panhandle
of West Virginia until 8 PM this evening.

Isolated instances of flooding are possible this evening.

A Gale Warning is in effect through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Warning is in effect Friday into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter network is now active.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-012000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
357 PM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for portions
of eastern West Virginia, northern and central Virginia, and
central and western Maryland.

A Wind Advisory is in effect until 8 PM this evening for portions
of eastern West Virginia, northern and central Virginia, and
central and western Maryland.

Isolated instances of flooding are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter network is now active.

MDZ001-501-502-VAZ503-504-WVZ501>506-012000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
357 PM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for the
Allegheny Front counties in western Maryland, eastern West
Virginia, and Highland County, Virginia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Brief moderate to heavy snow showers are possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter network is now active.

In the hours before

Local storm report, Mar 31, 5:03 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     CUMBERLAND              39.65N  78.77W
03/31/2022                   ALLEGANY           MD   EMERGENCY MNGR

            TREE DOWN ON THE 200 BLOCK OF CARROLL STREET

&&

EVENT NUMBER LWX2203087

ADM
Local storm report, Mar 31, 5:15 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     NON-TSTM WND DMG 3 ESE GROTTOES          38.26N  78.77W
03/31/2022                   ROCKINGHAM         VA   BROADCAST MEDIA

            TREE DOWN NEAR THE INTERSECTION OF BROWNS GAP ROAD AND
            ORE BANK ROAD

&&

EVENT NUMBER LWX2203088

ADM
Local storm report, Mar 31, 5:24 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND DMG CLEAR SPRING            39.66N  77.93W
03/31/2022                   WASHINGTON         MD   EMERGENCY MNGR

            2 TREES DOWN IN THE DOWNTOWN CLEAR SPRING AREA DUE TO
            HIGH WINDS

&&

EVENT NUMBER LWX2203089

ADM
Local storm report, Mar 31, 5:47 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     1 SSE CAPON BRIDGE      39.28N  78.43W
03/31/2022                   HAMPSHIRE          WV   EMERGENCY MNGR

            3 TREES DOWN NEAR THE INTERSECTION OF FALLS ROAD AND
            HIGHVIEW FARMS ROAD

&&

EVENT NUMBER LWX2203090

ADM
Local storm report, Mar 31, 5:52 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     NON-TSTM WND DMG MIDDLETOWN              39.03N  78.28W
03/31/2022                   FREDERICK          VA   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF CHAPEL ROAD AND HIGH
            STREET

&&

EVENT NUMBER LWX2203091

ADM
Local storm report, Mar 31, 5:54 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     NON-TSTM WND DMG 1 S CEDAR HILL          39.26N  78.11W
03/31/2022                   FREDERICK          VA   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF HOPEWELL ROAD AND
            APPLE VIEW DRIVE

&&

EVENT NUMBER LWX2203092

ADM

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:22 AM EDTCoastal Flood AdvisoryLWXAnne Arundel, Baltimore, Harford, City of Baltimore11 hr
Mar 31, 1:24 PM EDTSevere Thunderstorm WarningLWXGarrett36 min
Mar 31, 1:34 PM EDTSevere Thunderstorm WarningLWXGarrett41 min
Mar 31, 1:41 PM EDTWind AdvisoryLWXAnne Arundel, Baltimore, Calvert, Carroll, Cecil, Charles and 8 more6 hr
Mar 31, 2:50 PM EDTSevere Thunderstorm WarningLWXAllegany, Garrett40 min
Mar 31, 3:04 PM EDTTornado WarningLWXAllegany13 min
Mar 31, 3:26 PM EDTSevere Thunderstorm WarningLWXAllegany25 min
Mar 31, 3:48 PM EDTSevere Thunderstorm WarningLWXAllegany27 min
Mar 31, 5:56 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington26 min
Mar 31, 7:04 PM EDTSevere Thunderstorm WarningLWXCarroll41 min
Mar 31, 7:13 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick47 min
Mar 31, 7:42 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Harford36 min

Nearby

Tornado Warnings in Maryland, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.